Tuesday, June 30, 2015

Diet drug Meridia pulled off market

Abbott Laboratories on Friday pulled it's diet drug Meridia off the market in the US at the request of the Food and Drug Administration because the medicaiton increases the risk of heart attacks and strokes. Earlier Friday the Canadian health department announced that Abbott had agreed to pull Meridia from the market in that country due the risk of cardiovascular events such as strokes and heart attacks, according to the Associated Press. The AP added that "European regulators withdrew the drug in January."

Diet drug Meridia pulled off market

0 comments

Abbott Laboratories on Friday pulled it's diet drug Meridia off the market in the US at the request of the Food and Drug Administration because the medicaiton increases the risk of heart attacks and strokes.

“Meridia’s continued availability is not justified when you compare the very modest weight loss that people achieve on this drug to their risk of heart attack or stroke,” said John Jenkins, director of the the FDA’s office of new drugs in the Center for Drug Evaluation and Research. “Physicians are advised to stop prescribing Meridia to their patients and patients should stop taking this medication. Patients should talk to their health care provider about alternative weight loss and weight loss maintenance programs.”

Earlier Friday the Canadian health department announced that Abbott had agreed to pull Meridia from the market in that country due the risk of cardiovascular events such as strokes and heart attacks, according to the Associated Press. The AP added that “European regulators withdrew the drug in January."

Also Friday, the FDA advised people who use the “herbal” product Slimming Beauty Bitter Orange Slimming Capsules to immediately stop taking the pills because they contain sibutramine, the active ingredient in Meridia. Sibutramine is a stimulant.

The FDA’s Slimming Beauty warning stated:

“Consumers who are otherwise healthy and who take the amount of sibutramine found in Slimming Beauty capsules can experience anxiety, nausea, heart palpitations, a racing heart, insomnia, and elevated blood pressure. Sibutramine also may interact with other medications and can cause serious side effects. Sibutramine is a powerful stimulant that should not be used without a prescription due to the safety risks associated with it.”

To check out more Check Up items go to www.philly.com/checkup.

0 comments
We encourage respectful comments but reserve the right to delete anything that doesn't contribute to an engaging dialogue.
Help us moderate this thread by flagging comments that violate our guidelines.

Comment policy:

Philly.com comments are intended to be civil, friendly conversations. Please treat other participants with respect and in a way that you would want to be treated. You are responsible for what you say. And please, stay on topic. If you see an objectionable post, please report it to us using the "Report Abuse" option.

Please note that comments are monitored by Philly.com staff. We reserve the right at all times to remove any information or materials that are unlawful, threatening, abusive, libelous, defamatory, obscene, vulgar, pornographic, profane, indecent or otherwise objectionable. Personal attacks, especially on other participants, are not permitted. We reserve the right to permanently block any user who violates these terms and conditions.

Additionally comments that are long, have multiple paragraph breaks, include code, or include hyperlinks may not be posted.

Read 0 comments
 
comments powered by Disqus
About this blog

Check Up covers regional health news and a wide array of healthcare topics from pharmaceutical happenings to patient safety. Read about some of our bloggers here.

Portions of this blog may also be found in the Inquirer's Sunday Health Section.

Michael R. Cohen, R.Ph. President, Institute for Safe Medication Practices
Daniel R. Hoffman, Ph.D. President, Pharmaceutical Business Research Associates
Hooman Noorchashm, M.D., Ph.D. Cardiothoracic surgeon in the Philadelphia area
Amy J. Reed, M.D., Ph.D. Anesthesiologist and Surgical Intensivist in the Philadelphia Area
Latest Health Videos
Also on Philly.com:
letter icon Newsletter